Winter Weather, La Sal & Abajo Mountains
- When
- March 1, 6:30 AM MST to 7:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
An upper level disturbance moved across eastern Utah and produced significant snowfall across the La Sal and Abajo Mountains in southeast Utah. SNOTEL data indicated accumulations ranging from 6 to 10 inches.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
An upper level disturbance moved across eastern Utah and produced significant snowfall across the La Sal and Abajo Mountains in southeast Utah. SNOTEL data indicated accumulations ranging from 6 to 10 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 1, 3:56 AM MST, 2 hours 34 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
321 AM MST SAT MAR 1 2003
...CORRECTED HIGHLIGHT TIME...
MOIST/WESTERLY FLOW AFFECTING FORECAST AREA THIS MORNING. BROAD
AREA OF UPPER LVL DIVG AND SLOW-MOVING S/W (OVER EASTERN UTAH)
HELPING TO GENERATE SCT -SHSN ACROSS WEST-CENTRAL COLORADO. SOME
SHOWERS WILL BE HEAVY ENOUGH TO PRODUCE A QUICK INCH OF SNOW.
OTHERWISE...FORECAST AREA ANTICIPATING THE RETURN OF ANOTHER
STORM...NOW DIVING INTO NRN NEVADA. IR SATL IMAGERY BEGINNING TO
SHOW ENHANCEMENT OF CLOUD TOPS AHEAD OF SYSTEM ACROSS SW UTAH/NW
ARIZONA. EXPECT THIS AREA TO EXPAND AND MOVE EAST THIS AFTERNOON...
AFFECTING SE UTAH AND SW COLORADO. MOISTURE...STEEP H7-5 LAPSE RATES
AND EJECTING WAVES OF ENERGY WILL DEVELOP WIDESPEAD SNOW SHOWERS
ACROSS THE SOUTHERN HALF OF THE FORECAST AREA THIS AFTERNOON...WITH
ACTIVITY CONTINUING INTO THIS EVENING AS THE POSITIVE-TILT TROUGH
SLOWS ITS PROGRESSION SOUTHEAST. AS A RESULT...WILL ISSUE WINTER
WEATHER ADVISORY FOR MOUNTAINS OF SE UTAH/SW COLO FOR THIS
AFTERNOON AND EVENING WITH GENERAL 5-10 INCHES NEW SNOW. EXPECT
LOCALLY HIGHER AMOUNTS WITH CONVECTION. ACROSS THE NORTHERN HALF...
ISOLATED TO SCT -SHSN WILL OCCUR IN MOIST/UNSTABLE AIR MASS.
LEADING EDGE OF ARCTIC COLD FRONT APPROACHING MONTANA THIS MORNING.
THIS COLDER AIR MASS WILL AFFECT THE EXTREME NRN MOUNTAINS/HIGH
VALLEYS TONIGHT AND COULD SUSTAIN PERIODS OF -SN TONIGHT AND SUNDAY.
EVENTUALLY...AMPLIFIED PACIFIC RIDGE WILL FORCE TROUGH AND ENERGY
SOUTH OF THE FOUR CORNERS...WITH A DRIER AND MORE STABLE AIR MASS IN
CONTROL FOR SUNDAY. LINGERING MOUNTAIN SNOW SHOWERS OVERNIGHT WILL
GRADUALLY DIMINISH SUNDAY. UPR RIDGE BEGINS TO FLATTEN SUNDAY NIGHT
AND MONDAY AS WEST/NORTHWEST FLOW STRENGTHENS ACROSS THE NORTH. WITH
PACIFIC MOISTURE AGAIN ON THE INCREASE AND STRONG H7 FLOW...THREAT OF
OROGRAPHIC SNOW IN THE NRN MOUNTAINS WILL EXIST SUNDAY/MONDAY.
REMAINDER OF AREA WILL REMAIN DRY UNTIL TUESDAY. TEMPERATURES WILL
MODIFY BY MONDAY TO NEAR SEASONAL NORMS. NADLER.83
TUESDAY-WEDNESDAY...CHANCE OF PRECIPITATION EXPECTED TO RETURN. RH
CONTINUES TO INCREASE IN WEST-SOUTHWEST FLOW ALOFT. ETA/GFS SHOW
PAC NW WAVE IN NRN BRANCH SPLITTING MON NIGHT-TUE WITH SOME ENERGY
TAKEN WESTWARD INTO PAC CLOSED LOW AS REST OF THE SHEARED WAVE
BRUSHES NRN CO TUE NIGHT. GFS WANTS TO MOVE THIS PAC LOW INLAND BY
WED MORNING...WHICH IS FASTER THAN ECMWF/CANADIAN WHICH KEEP IT
OFFSHORE UNTIL PERHAPS THU. WILL CONTINUE WITH THE BROADBRUSH
FORECAST OF CHANCE OF SHOWERS MTNS AND SLIGHT CHANCE IN VALLEYS WITH
THESE TIMING DIFFERENCES. NO COLD SURGE EXPECTED IN THIS PERIOD. JAD
THURSDAY-FRIDAY...MOISTURE CONTS TO STREAM INTO THE REGION IN
WESTERLY FLOW. TIMING OF INDIVIDUAL WAVES STILL SOMEWHAT IN
QUESTION THIS FAR OUT...SO WL CONT BROAD BRUSH APPROACH TO THE
FORECAST WITH CHC MTN POPS AND SLIGHT CHC VALLEY POPS.
SATURDAY...HEIGHTS START TO SLOWLY RISE OVER THE REGION AS SHRTWV
RDG BUILDS INTO THE WESTERN U.S. STILL ENOUGH MOISTURE PRESENT TO
KEEP SOME POPS RUNNING FOR THE NRN ZONES...WITH DRY CONDS EXPECTED
ELSEWHERE OVER THE FA. JDC
.GJT...WINTER WEATHER ADVISORY TODAY THROUGH THIS EVENING COZN 17-19
AND UTZN 28.COZ001>014-017>023-UTZ022>025-027>029-021230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 531 AM MST SAT MAR 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... ANOTHER STORM SYSTEM ROTATING OUT OF THE GREAT BASIN...WILL PRODUCE MORE SIGNIFICANT SNOW ACROSS THE MOUNTAINS OF SOUTHEAST UTAH AND SOUTHWEST COLORADO. WINTER WEATHER ADVISORIES ARE IN EFFECT THROUGH THIS EVENING. LOCALLY HEAVY SNOW...REDUCING VISIBILITIES TO LESS THAN 1/2 MILE...WILL BE THE PRIMARY THREAT WITH SNOW SHOWERS THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. DJN
The national radar mosaic for the moment the first event began.
1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348010.